Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 29, 2009, 1:24 PM MDT for Kit Carson County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 1:24 PM MDT (19:24 UTC)
- Expired
- Jul 29, 2009, 1:49 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 291924 TORGLD COC063-292015- /O.NEW.KGLD.TO.W.0024.090729T1924Z-090729T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 124 PM MDT WED JUL 29 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...BURLINGTON...BETHUNE... * UNTIL 215 PM MDT * AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BURLINGTON...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... BURLINGTON AROUND 130 PM MDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 426 AND 444. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 176 AND 192. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND A CULVERT...DITCH...OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3926 10205 3907 10218 3928 10250 3943 10236 TIME...MOT...LOC 1924Z 306DEG 19KT 3930 10233 $$ KILLINGSWORTH
2 follow-up statements
000 WWUS53 KGLD 291937 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 137 PM MDT WED JUL 29 2009 COC063-292015- /O.CON.KGLD.TO.W.0024.000000T0000Z-090729T2015Z/ KIT CARSON CO- 137 PM MDT WED JUL 29 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR EAST CENTRAL KIT CARSON COUNTY... AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS POSSIBLE TORNADO WAS LOCATED OVER EAST CENTRAL KIT CARSON COUNTY...OR ABOUT 5 MILES SOUTHEAST OF BURLINGTON...MOVING SOUTHEAST AT 20 MPH. THE TORNADO WILL BE NEAR... RURAL EASTERN KIT CARSON COUNTY AROUND 150 PM MDT THE THUNDERSTORM WILL ALSO PRODUCE HAIL UP TO THE SIZE OF QUARTERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE BUILDING AWAY FROM WINDOWS. && LAT...LON 3928 10234 3932 10216 3926 10205 3907 10218 TIME...MOT...LOC 1936Z 304DEG 19KT 3925 10222 $$ 024
000 WWUS53 KGLD 291949 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 149 PM MDT WED JUL 29 2009 COC063-291959- /O.CAN.KGLD.TO.W.0024.000000T0000Z-090729T2015Z/ KIT CARSON CO- 149 PM MDT WED JUL 29 2009 ...THE TORNADO WARNING FOR EAST CENTRAL KIT CARSON COUNTY IS CANCELLED... THUNDERSTORMS HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING A TORNADO. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3928 10234 3932 10216 3926 10205 3907 10218 TIME...MOT...LOC 1949Z 304DEG 19KT 3921 10215 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 29, 11:24 AM MDT, 2 hours earlier.
Area forecast discussion, Jul 29, 11:24 AM MDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1124 AM MDT WED JUL 29 2009 .DISCUSSION... 237 AM MDT WED JUL 29 2009 THE 08Z SURFACE ANALYSIS PLACES HIGH PRESSURE OVER KANSAS/NEBRASKA. WATER VAPOR IMAGERY SHOWS A SHORTWAVE IN NORTHEAST COLORADO APPARENTLY TRIGGERING ONGOING CONVECTION. AN UPPER TROUGH CAN ALSO BE SEEN MOVING SOUTH OVER MONTANA. NORTHWEST FLOW CONTINUES THROUGH FRIDAY NIGHT. AT THE SURFACE...A WEAK TROUGH WILL BE OVER NORTHWEST KANSAS TODAY. TONIGHT A FRONT WILL MOVE SOUTH ACROSS THE FORECAST AREA. HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY. ANOTHER WEAK TROUGH WILL MOVE INTO THE TRI-STATE AREA ON FRIDAY. FOR TODAY...SHORTWAVE COMING THROUGH THE FLOW SHOULD KEEP THUNDERSTORMS GOING WITH MORE NUMEROUS STORMS IN THE AFTERNOON AS INSTABILITY INCREASES AND THE FRONT MOVES INTO THE FORECAST AREA. PLAN TO KEEP HIGH CHANCE POPS. FOR THIS EVENING THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE SOUTHEAST ZONES. LATER TONIGHT SUBSIDENCE MOVES IN BY 06Z THU BEHIND THE EXITING WAVE. CONSEQUENTLY HAVE PULLED POPS FOR THAT PART OF THE PERIOD. THU/THU NIGHT...ANOTHER SHORTWAVE COMES THROUGH NORTHWEST FLOW BUT 850-700MB MOISTURE IS LACKING. THERE COULD BE SOME ACTIVITY OVER THE HIGHER TERRAIN IN COLORADO DUE TO UPSLOPE BUT SHOULD BE WEST OF THE FORECAST AREA. INSTABILITY IS LACKING SO THAT ANYTHING THAT MIGHT DEVELOP WOULD BE SHOWERY IN NATURE. CONSEQUENTLY WILL LEAVE THESE PERIODS WITH NIL POPS. FRI/FRI NIGHT...SUBSIDENCE IS STILL OVER THE AREA DURING THE MORNING BUT BY AFTERNOON A SHORTWAVE IS COMING ACROSS THE ROCKIES. THERE IS DECENT UPWARD VERTICAL VELOCITIES AND INSTABILITY SO THAT THUNDERSTORMS SHOULD DEVELOP AND MOVE EAST INTO THE FORECAST AREA DURING THE AFTERNOON AND NIGHT. SLIGHT CHANCE POPS LOOK GOOD FOR THESE PERIODS. TEMPERATURES WILL STAY BELOW NORMAL THROUGH THU AND THEN WARM BACK TO NORMAL READING ON FRIDAY. CLOUDS...PRECIPITATION AND A FRONT WILL HELP KEEP TEMPERATURES COOL. OVERALL OPTED FOR THE COOLER MET GUIDANCE FOR MAX TEMPERATURES AND MAV GUIDANCE FOR MIN TEMPERATURES. FS && .AVIATION... 1124 AM MDT WED JUL 29 2009 FOR THE 18Z TAF CYCLE...WIDELY SCATTERED CONVECTION WILL POP UP ACROSS THE AREA THROUGH THE AFTERNOON ASSOCIATED WITH SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS. ATMOSPHERE FAIRLY WORKED OVER AFTER MORNING CONVECTION...BUT WEAK INSTABILITY PERSISTS AND SHOULD BE ENOUGH FOR AN ISOLATED THUNDERSTORM. WILL CARRY VICINITY SHOWERS BASED ON THE RATHER SPARSE COVERAGE ON CURRENT RADAR AND UPSTREAM OBSERVATIONS. ACTIVITY WILL DIMINISH NEAR SUNSET WITH LOSS OF HEATING. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 29, 10:32 AM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT WED JUL 29 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1032 AM MDT WED JUL 29 2009 /1132 AM CDT WED JUL 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO POP UP ACROSS THE REGION THROUGH THE AFTERNOON. SEVERE STORMS ARE NOT EXPECTED DUE TO RELATIVELY COOL AND STABLE CONDITIONS BEHIND THE RAINFALL THAT OCCURRED THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THROUGH TUESDAY. AT THIS TIME THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 024
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.